North Dakota, 2009

Flash Flood in North Dakota, March 27, 2009

March 27, 2009 · NWS FGF · 1 event in 1 county or zone

In the early morning hours of the 27th, seepage was reported in a dike at Linden Avenue, east of Fourth Street South in Fargo. This initiated a mandatory evacuation of all residences east of Fourth Street South between South River Road and Lindenwood Drive.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the early morning hours of the 27th, seepage was reported in a dike at Linden Avenue, east of Fourth Street South in Fargo. This initiated a mandatory evacuation of all residences east of Fourth Street South between South River Road and Lindenwood Drive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 26, 7:38 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 26, 7:38 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
838 PM CDT THU MAR 26 2009

.DISCUSSION...SNOW SHOWERS AND PERIODIC GUSTY WINDS CONTINUE
ACROSS THE FA. THE EXTREME NW FA HAS CLEARED WITH REMAINDER OF THE
FA STILL CLOUDY. ENTIRE SYSTEM MOVING VERY SLOWLY...SO THINK THAT
MUCH OF THE FA WILL REMAIN CLOUDY THROUGH A MAJORITY OF THE NIGHT.
HEAVIEST BANDS OF SNOW SHOWERS CURRENTLY ACROSS ISOLATED PORTIONS
OF THE VALLEY (UPSLOPE). VSBY ACROSS MUCH OF THE FA INDICATES
MAINLY FLURRIES. CURRENT FORECAST INDICATING GRADUALLY IMPROVING
CONDITIONS REMAINS REASONABLE. LITTLE TO NO CHANGE EXPECTED TO
FORECAST TONIGHT.

&&

.AVIATION...SNOW SHOWERS WILL END FROM NW TO SE TONIGHT...AS HIGH
PRES BEGINS TO BUILD IN. A BROAD UPPER LEVEL LOW OVER SW ONTARIO
WAS NEARLY STATIONARY...WITH PIECES OF SHORTWAVE ENERGY
PINWHEELING SOUTHWARD THROUGH THE MANITOBA LAKES AND INTO THE NRN
PLAINS AND UPPER MIDWEST. RUC DEPICTS ONE WAVE NOW MOVING THROUGH
A KFAR TO KVWU LINE...PRODUCING TEMPO IFR TO OCNL LIFR VSBYS IN
SNOW SHOWERS. ANOTHER WEAK WAVE WILL MOVE THROUGH BETWEEN 00Z AND
06Z. THEREAFTER...SNOW WILL END AND CLOUDS WILL BEGIN TO SCATTER
FROM NW TO SE AS HIGH PRES MOVES IN. GUSTY NW WINDS WILL BEGIN TO
SLACKEN LATE TONIGHT AS GRADIENT WEAKENS.

&&

.HYDROLOGY...PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR
RIVER INFORMATION. CONTINUE TO HAVE SOME GAUGE ISSUES...WITH THE
ICE STILL IN SOME CHANNELS AND SOME GAUGE HOUSES BEING INUNDATED.
ACTIVITY RIGHT NOW FOCUSES AROUND THE FARGO/MOORHEAD AREA.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT THU MAR 26 2009/

SHORT TERM...
MAIN CONCERNS IN THE SHORT TERM WILL DEAL WITH LINGERING PCPN
CHANCES AND TEMPS. CONTINUES TO LOOK LIKE JUST LIGHT SNOW TONIGHT
AND THEN NO MORE PCPN UNTIL THE LONG RANGE.

TONIGHT...UPPER LOW CONTINUES TO SPIN OVER NORTH CENTRAL MN.
LOTS OF SMALL PIECES OF VORTICITY ROTATING AROUND THE PARENT LOW
WHICH ARE HELPING TO SPAWN THE LIGHT SNOW AROUND THE REGION. FAIR
AMOUNT OF CLOUDS/PCPN STILL EVIDENT OVER THE NORTHERN AND CENTRAL
RED RIVER VALLEY...MOVING TO THE SOUTH. THE NWS OFFICE IN GRAND
FORKS HAS PICKED UP A FLUFFY INCH OF SO OF LIGHT SNOW THRU THE
DAY. THINK THIS SHOULD BE FAIRLY COMMON ACROSS THE ENTIRE AREA
EXCEPT THE FAR SOUTHERN VALLEY...WHICH GOT INTO THE SNOW LATER
THAN THE CENTRAL/NORTH. HAVE HEARD THAT THE NORTH WINDS ARE
CAUSING SOME DRIFTING SNOW IN OPEN COUNTRY. AS THIS SNOW CROSSES
THE RELATIVELY WARMER ROADS...IT IS CAUSING SOME SLIPPERY SPOTS.
PEOPLE TRAVELING IN THE AREA NEED TO CHECK ROAD CONDITIONS AND
PLAN ACCORDINGLY. BIG THING TO WATCH TONIGHT IS CLEARING AND LOW
TEMPS. MODELS CONTINUE TO ADVERTISE CLEARING WORKING INTO EASTERN
ND LATER TONIGHT ALONG WITH SOME COLD LOW TEMPS. HAVE TRIED TO
STAY COLDEST FROM KDVL TO LANGDON...WHERE TEMPS HAVE ONLY RISEN TO
10 TO 15F TODAY. WILL KEEP FAIRLY GOOD SNOW CHANCES ALONG THE KFAR
TO KBJI CORRIDOR TONIGHT AS WELL.

FRI-SUN...UPPER LOW FINALLY SHIFTS EAST ON FRI WITH SOME SUN ALSO
FINALLY BREAKING THRU. SFC WIND FLOW LOOKS PRETTY WEAK AND TEMPS
SHOULD ALSO STAY ON THE COOL SIDE. SFC HIGH PRESSURE SHIFTS OVER
THE EASTERN FA FRI NIGHT...WHICH SHOULD BRING COLDEST TEMPS FOR
THAT AREA. RETURN FLOW THEN SETS UP AHEAD OF THE SYSTEM FOR THE
LONG TERM PERIOD...WITH THE WARMEST DAY LOOKING TO BE SUNDAY. FOR
THE MOST PART...HAVE TRENDED COOLER WITH TEMPS DUE TO THE WEAKER
SOUTHEAST SFC WIND FLOW AND NEW SNOW COVER.

LONG TERM MON-THU...
MUCH UNCERTAINTY NEXT WEEK WITH LOW MODEL CONFIDENCE. PATTERN IS
VERY STORMY FOR THE PAC NORTHWEST INTO THE ROCKIES AND PLAINS AND
THE DEGREE OF BLOCKING OVER THE EAST COAST WILL DETERMINE IF STORM
SYSTEMS WILL TRACK MORE EAST ACROSS THE CNTRL PLAINS OR TURN MORE
NORTH ACROSS MINNESOTA AND THE EASTERN DAKOTAS.  FIRST SYSTEM
MON-TUES ECMWF/GFS/CANADIAN REMAIN IN DISAGREEMENT...WITH 00Z ECMWF
AND CANADIAN SHOWING DRY MON-TUE WITH STORM TO OUR SOUTH AND 12Z GFS
SHOWING A SNOWSTORM.  06Z GFS WAS DRY.  SO AREA OFFICES THOUGHT BEST
BET WOULD BE TO LET CHC POPS RIDGE EARLY NEXT WEEK AS THE POTENTIAL
IS THERE.  EITHER WAY IT WILL REMAIN BLO NORMAL TEMP WISE THROUGH
NEXT WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Mar 26, 5:50 AM CST, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
650 AM CDT THU MAR 26 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
650 AM CDT THU MAR 26 2009

...RIVER AND AERIAL FLOODING CONTINUES IN EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT.
SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE LESS THAN ONE INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR LIGHT SNOW ACROSS PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA IS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE SNOWFALL REPORTS.

NG

The radar

The Fargo/Grand Forks radar (KMVX), 83 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
March 27, 1:33 AM CST to 3:00 PM CST
Where
Cass County, 0.5 mi N of Fargo to 0.5 mi NW of Fargo
Cause
Dam / Levee Break
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.877, -96.780

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153233.